Nebraska, 2015

Damaging Winds in Nebraska, August 7, 2015

August 7, 2015 · NWS GID · 5 events in 5 counties and zones

This was a rather active weather night for South Central Nebraska, highlighted by a handful of severe-criteria wind reports within counties along and south of Interstate 80. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This was a rather active weather night for South Central Nebraska, highlighted by a handful of severe-criteria wind reports within counties along and south of Interstate 80. Although widespread precipitation affected the area for several hours on this Friday night into early Saturday morning, all severe wind reports occurred between 11:30 p.m. and 12:30 a.m. CDT as a north-to-south oriented bowing segment charged through. Along and near the leading edge of the surging outflow, wind gusts around 60 MPH were reported near Gibbon, in rural southeastern Adams and southwestern Clay counties, and also near Superior. Well-behind this bowing line, severe gusts associated with a well-defined mesoscale convective vortex (MCV) brought down numerous tree limbs in Cozad. Although there were no confirmed tornadoes, the presence of seasonably-strong low level shear aided the development of a few brief, radar-indicated rotational signatures, one of which prompted a short-fused Tornado Warning for southern Adams County. Rainfall-wise, though many areas roughly southwest of a Ravenna-Hastings-Hebron line picked up 1-2, the fairly progressive nature of the heaviest cores held flooding issues to a minimum, save for typical short-term street flooding in communities such as Elm Creek.

Timing-wise, most of South Central Nebraska remained rain-free until after dark, save for a narrow band of weak convection that lifted through several northern and eastern counties during the early evening. However, a pair of expanding severe storm clusters gradually took aim on the local area as they approached from southwest Nebraska and northwest Kansas, eventually merging into an organized mesoscale convective system (MCS) that surged into western portions of South Central Nebraska between 10-11 p.m. CDT. By the midnight to 1 a.m. CDT time frame, the primary bowing segment raced through counties south of Interstate 80 and east of Highway 281 before departing into southeast Nebraska and northeast Kansas. In its wake, a large shield of light to moderate rain persisted across the local area for most of the night. In the mid/upper levels, this event featured slightly-stronger-than-average forcing by early August standards, as a well-defined lead disturbance moved out of the Central Rockies into the Central Plains in quasi-zonal flow aloft, downstream from a larger scale parent trough centered over Nevada. By the time the MCS entered the local area, convection was being sustained/enhanced by a 30-40 knot southerly low level jet evident at 850 millibars. At the surface, South Central Nebraska featured a light easterly flow regime, to the north of a quasi-stationary front loosely draped across the southern half of Kansas. Around the time of the severe wind reports, mesoscale parameters featured 1000-2000 J/kg most unstable CAPE, deep layer wind shear of 30-40 knots and rather strong 0-1 kilometer low level shear of 20-30 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 7, 6:21 PM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 7, 6:21 PM CST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
721 PM CDT FRI AUG 7 2015

.UPDATE...
ISSUED AT 626 PM CDT FRI AUG 7 2015

NOT SURE THE CHANGE WAS NECESSARILY "WORTH IT" AT THIS STAGE IN
THE GAME...BUT FELT STRONGLY ENOUGH IN THE MAIN THREAT FOR MORE
WIDESPREAD HEAVY RAINFALL HOLDING OFF UNTIL AFTER NIGHTFALL WITHIN
THE VAST MAJORITY OF THE EXISTING FLASH FLOOD WATCH AREA
(ESPECIALLY THE TRI-CITIES PORTION)...THAT HAVE DELAYED THE "START
TIME" OF THE FLASH FLOOD WATCH FROM 7PM TO 10PM. EVEN BY 10
PM...ITS QUITE POSSIBLE THAT MUCH OF THE CWA COULD STILL BE RAIN-
FREE...ALTHOUGH ACTIVITY SHOULD AT LEAST BE ON THE INCREASE IN OUR
WEST. RECAPPING...THE MAJORITY OF THE CWA SHOULD GET THROUGH THE
PRE-NIGHTFALL HOURS DRY EXCEPT FOR THE LIMITED...ONGOING WEAK
CONVECTION THAT CONTINUES FESTERING IN THE SOUTHEAST QUADRANT OF
OUR NEB ZONES.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 323 PM CDT FRI AUG 7 2015

FOCUS WILL BE ON THE THUNDERSTORM POTENTIAL LATER
TODAY/TONIGHT...AND THE POSSIBILITY FOR HEAVY RAINFALL ASSOCIATED
WITH THESE STORMS. SOME DISCUSSION WILL BE MADE ON
TEMPERATURES...MAINLY FOR SATURDAY AFTERNOON WHEN WE COULD SEE HEAT
INDEX VALUES APPROACHING 100-105 FOR SOUTHWESTERN PORTIONS OF THE
OUTLOOK AREA.

MODELS ARE IN EXTREMELY GOOD AGREEMENT FOR RAINFALL POTENTIAL
TONIGHT...AND THEY HAVE BEEN THE LAST SEVERAL DAYS WHICH IS VERY
NICE FOR A CHANGE. WE WILL BE UNDER SOUTHWESTERLY FLOW ALOFT. A
SHORTWAVE TROUGH AND VORTICITY MAXIMUM WILL TRANSITION AROUND A
RIDGE WHICH OVER SOUTHERN PARTS OF THE CONUS. THE VORTICITY MAXIMUM
WILL PASS RIGHT OVER THE FORECAST AREA. DEEP LAYER LIFT FROM 1000 MB
TO 500 MB IS STRONG AND SHOULD PROMOTE WIDESPREAD THUNDERSTORM
ACTIVITY ACROSS THE FORECAST AREA AS A STRONG LOW LEVEL JET NOSES
INTO THE AREA THIS EVENING/OVERNIGHT. PRECIPITABLE WATER VALUES MAX
OUT AROUND 2.00 TO 2.25 INCHES TONIGHT WHICH IS AT OR GREATER THAN 2
STANDARD DEVIATIONS ABOVE NORMAL FOR THIS TIME OF YEAR. MID-LEVEL
LAPSE RATES ARE ALSO IMPRESSIVE RANGING BETWEEN 5 AND 8 DEGREES
CELSIUS BETWEEN 925 MB AND 700 MB. ALL THINGS ARE POINTING TO HIGH
CONFIDENCE IN RAINFALL ACROSS THE FORECAST AREA...WHICH SHOULD
RESULTING IN MOST AREAS RECEIVING HEAVY RAINFALL BETWEEN 1 AND 2
INCHES. PERHAPS MORE IN SOME MORE ISOLATED AREAS. THAT BEING
SAID...A FLASH FLOOD WATCH IS IN EFFECT TONIGHT THROUGH SATURDAY
MORNING. AS FOR THE SEVERE THREAT...THE MAIN THREATS WILL BE WIND
AND HAIL. DEEP LAYER SHEAR (0-6 KM) VALUES RANGE FROM ABOUT 30 TO 55
KNOTS...AND 0-1 KM HELICITY VALUES RANGE BETWEEN 150 TO 300
M^2/S^2...SO ROTATING UPDRAFTS ARE NOT OUT OF THE QUESTION.
HOWEVER...STORMS SHOULD NOT BE DISCRETE AND MORE CLUSTERED/LINEAR IN
NATURE...SO THE TORNADO THREAT SHOULD BE LIMITED TODAY/TONIGHT. THAT
BEING SAID...THERE IS STILL A POSSIBILITY FOR A TORNADO...BUT
CHANCES ARE STORMS WILL NOT BE SURFACED BASED AND MORE ELEVATED.
OVERALL...TORNADO THREAT IS SMALL...AND AS PREVIOUSLY MENTIONED WIND
AND HAIL WILL BE THE MAIN THREATS.

TEMPERATURES SATURDAY AFTERNOON WILL RANGE FROM THE MID 80S TO UPPER
90S FLIRTING WITH 100 DEGREES. DEPENDING ON EXACTLY HOW MUCH
MOISTURE WE GET TONIGHT DEWPOINTS COULD INCREASE FOR TOMORROW. AS OF
NOW...WE HAVE HEAT INDEX VALUES RANGING BETWEEN ABOUT 98 AND 104 FOR
SOUTHEASTERN PARTS OF THE OUTLOOK AREA...MAINLY ALONG AND SOUTH OF A
LINE FROM LOGAN KANSAS TO HEBRON NEBRASKA. STAY TUNED TO SEE IF
TEMPERATURE AND DEWPOINTS CHANGE AT ALL AFTER TONIGHT RAINFALL. WE
COULD SEE HEAT INDEX VALUES WITHIN ADVISORY CRITERIA TOMORROW
AFTERNOON.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 323 PM CDT FRI AUG 7 2015

GUIDANCE SUGGESTS AN UPPER TROPOSPHERIC RIDGE WILL EXIST OVER THE
SOUTHERN PLAINS TO START THE LONG-TERM FORECAST PERIOD AT 00Z
SUNDAY...WITH QUASI-ZONAL UPPER TROPOSPHERIC FLOW OVER OUR AREA.
THIS RIDGE IS EXPECTED TO STRENGTHEN OVER THE CENTRAL CONUS
BEGINNING LATE MONDAY AND CONTINUING THROUGH MUCH OF NEXT WEEK.

GUIDANCE ALSO SUGGESTS THE PASSAGE OF MULTIPLE UPPER TROPOSPHERIC
PERTURBATIONS WITHIN THE MEAN QUASI-ZONAL FLOW WILL BRING A CHANCE
FOR ISOLATED TO PERHAPS SCATTERED PRECIPITATION PRODUCTION ACROSS
VARIOUS PORTIONS OF THE CWA SUNDAY AND MONDAY. LOW POPS...GENERALLY
IN THE 20-30% RANGE...EXIST IN THE FORECAST FOR VARIOUS PORTIONS OF
THE CWA SUNDAY AND MONDAY AS A RESULT. TUESDAY THROUGH
FRIDAY...LITTLE IF ANY SYNOPTIC-SCALE OMEGA IS EXPECTED ACROSS THE
REGION AS THE UPPER TROPOSPHERIC RIDGE STRENGTHENS ACROSS THE
CENTRAL CONUS. GIVEN THIS...THERE ALSO SEEMS TO BE LITTLE IF ANY
CHANCE FOR PRECIPITATION ACROSS MUCH OF THE CWA TUESDAY AND BEYOND.
THAT SAID...THERE MAY BE AN EXCEPTION ACROSS OUR FAR SOUTH/SOUTHWEST
TUESDAY AND WEDNESDAY AS HIGH PLAINS CONVECTION MAKES AN ATTEMPT TO
MOVE INTO THE AREA FROM THE WEST. GIVEN THIS...WENT AHEAD WITH ~20%
POPS ACROSS OUR SOUTH/SOUTHWESTERN CWA BOTH TUESDAY AND WEDNESDAY.

LITTLE IF ANY CHANGE IN THE BOUNDARY-LAYER AIR MASS SHOULD PROMOTE
SIMILAR TEMPERATURE READINGS FROM DAY TO DAY SUNDAY THROUGH AT LEAST
MONDAY...WITH HIGHS GENERALLY IN THE 80S AND LOWS IN THE 60S.
PERHAPS STARTING TUESDAY...BUT MORE SO WEDNESDAY AND
BEYOND...THERMAL ADVECTION THROUGH THE BOUNDARY LAYER IS EXPECTED TO
PROMOTE A NOTICEABLE WARMING TREND ACROSS THE AREA...WITH HIGHS
CLIMBING INTO THE LOW 90S FOR MANY LOCATIONS ACROSS THE CWA BY LATE
NEXT WEEK.

&&

.AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 721 PM CDT FRI AUG 7 2015

WILL STATE UP FRONT THAT ALTHOUGH CONFIDENCE IS FAIRLY HIGH IN
THUNDERSTORM-FREE AND VFR CONDITIONS THROUGH AT LEAST THESE FIRST
3-4 HOURS THIS EVENING...ANYTHING AFTER THAT IS "FAIR GAME"
REGARDING THE POSSIBILITY OF STRONG THUNDERSTORMS...HEAVY RAINFALL
AND SUB-VFR CEILING AND VISIBILITY. INSTEAD OF TRYING TO GET
OVERLY-DETAILED WITH THUNDERSTORM TIMING THAT IS STILL SOMEWHAT
UNCERTAIN...WILL CONTINUE TO BROAD-BRUSH THE ENTIRE LATE EVENING
AND OVERNIGHT HOURS WITH A GENERIC VICINITY THUNDERSTORM (VCTS)
MENTION...AND DEFER TO LATER TAF AMENDMENTS/ISSUANCES TO INSERT
TEMPO AND/OR PREVAILING GROUPS WITH MORE TIMING CONFIDENCE. THERE
IS A GOOD BET HOWEVER THAT BOTH TERMINALS WILL REALIZE A PERIOD OF
THUNDERSTORM ACTIVITY AT SOME POINT TONIGHT...POTENTIALLY
FEATURING ERRATIC/GUSTY WINDS AS WELL.

GETTING INTO THE LATTER HALF OF THE PERIOD SATURDAY
DAYTIME...ALTHOUGH CONFIDENCE IS NOT OVERLY HIGH IN CEILING
TRENDS...FELT THERE IS ENOUGH OF A CHANCE OF LOW STRATUS
DEVELOPING BEHIND THE DEPARTING CONVECTION THAT HAVE INTRODUCED AN
MVFR CEILING FOR THE MORNING HOURS. COULD SEE SOME REDUCED
VISIBILITY AS WELL...BUT FOR NOW WILL ONLY GO WITH LOW-END VFR. BY
THE SATURDAY AFTERNOON HOURS ANTICIPATE A RETURN TO VFR CEILING
AND HAVE LEFT OUT ANY MENTION OF ADDITIONAL SHOWERS/STORMS...AS
THOSE CHANCES SHOULD MAINLY FOCUS EAST OF THE TERMINALS.

AS FOR SURFACE WINDS...OBVIOUSLY THUNDERSTORM OUTFLOW COULD
GREATLY MODERATE THE LOCAL ENVIRONMENT FOR SEVERAL HOURS...BUT THE
VERY GENERAL EXPECTATION NOT ACCOUNTING FOR THUNDERSTORM
INFLUENCES IS THAT A GENERALLY EAST-SOUTHEAST BREEZE TONIGHT WILL
BECOME SOMEWHAT VARIABLE IF NOT NORTHERLY/WESTERLY DURING THE
LATTER HALF OF THE PERIOD BEHIND A PASSING BOUNDARY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH UNTIL 7 AM CDT SATURDAY FOR NEZ039-040-046-047-
     060>062-072>075-082>085.

KS...NONE.
&&

UPDATE...PFANNKUCH
SHORT TERM...GUERRERO
LONG TERM...BRYANT
AVIATION...PFANNKUCH
Hazardous weather outlook, Aug 7, 5:16 PM CST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
616 PM CDT FRI AUG 7 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
616 PM CDT FRI AUG 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THIS EVENING AND TONIGHT...THUNDERSTORMS WILL BECOME INCREASINGLY
LIKELY ACROSS THE OUTLOOK AREA...GENERALLY MOVING IN FROM WEST TO
EAST...BUT WITH SOME ACTIVITY ALSO FORMING DIRECTLY OVER THE LOCAL
AREA. SEVERE STORMS ARE POSSIBLE...ESPECIALLY WITHIN COUNTIES
WEST OF THE HIGHWAY 281 CORRIDOR...WITH QUARTER SIZE HAIL AND WIND
GUSTS TO AROUND 60 MPH BEING THE PRIMARY THREATS. HEAVY RAINFALL
IS ALSO LIKELY. ALTHOUGH ALMOST ANY LOCATION IS PRONE TO HEAVY
RAIN TONIGHT...THE AREA MOST FAVORED TO OBSERVE HEAVY RAIN IS
GENERALLY NORTH OF THE NEBRASKA-KANSAS STATE LINE AND ALONG AND
WEST OF HIGHWAY 281 CORRIDOR...WHERE A FLASH FLOOD WATCH IS IN
EFFECT. PLEASE SEE THE FLASH FLOOD PRODUCT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAT INDEX VALUES WILL RANGE BETWEEN ROUGHLY 99 AND 104 DEGREES
SATURDAY AFTERNOON...MAINLY FOR AREAS ALONG AND SOUTH OF A LINE
FROM LOGAN KANSAS...TO HEBRON NEBRASKA.

LOW CHANCES FOR THUNDERSTORMS EXIST IN THE FORECAST FOR VARIOUS
PORTIONS OF THE OUTLOOK AREA SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR SEVERE THUNDERSTORMS MAY BE NEEDED
TONIGHT...AND ANY REPORTS OF RAINFALL AMOUNTS OF AT LEAST 2 INCHES
WOULD BE APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH/GUERRERO/BRYANT

In the hours before

Special weather statement, Aug 7, 9:18 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1018 PM CDT FRI AUG 7 2015

NEZ074-084-080400-
FRANKLIN NE-KEARNEY NE-
1018 PM CDT FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNEY AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 1100 PM CDT...

AT 1018 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HILDRETH...OR 19 MILES SOUTHEAST OF HOLDREGE...MOVING NORTHEAST
AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HILDRETH AND UPLAND.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
SOUTH CENTRAL NEBRASKA.

LAT...LON 4047 9904 4039 9876 4013 9908 4020 9918
      4024 9918
TIME...MOT...LOC 0318Z 220DEG 18KT 4025 9909

PFANNKUCH
Special weather statement, Aug 7, 9:32 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1032 PM CDT FRI AUG 7 2015

KSZ017-080400-
ROOKS KS-
1032 PM CDT FRI AUG 7 2015

...STRONG THUNDERSTORMS APPROACHING ROOKS COUNTY...

AT 1031 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
7 MILES SOUTHWEST OF LOGAN TO 6 MILES NORTH OF RIGA...AND MOVING
EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTH CENTRAL KANSAS.

LAT...LON 3913 9960 3956 9960 3957 9905 3913 9905
TIME...MOT...LOC 0331Z 268DEG 29KT 3957 9963 3904 9962

HALBLAUB
Special weather statement, Aug 7, 9:50 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1050 PM CDT FRI AUG 7 2015

KSZ006-NEZ061-073-074-084-080415-
SMITH KS-FRANKLIN NE-KEARNEY NE-PHELPS NE-BUFFALO NE-
1050 PM CDT FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...KEARNEY...NORTHEASTERN
PHELPS...SOUTHERN BUFFALO AND FRANKLIN COUNTIES UNTIL 1115 PM CDT...

AT 1050 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
BERTRAND TO NEAR ALMA TO 6 MILES SOUTHWEST OF SPEED...AND MOVING
EAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KEARNEY...MINDEN...SMITH CENTER...FRANKLIN...AXTELL...KENSINGTON...
HILDRETH...WILCOX...CAMPBELL...LEBANON...FUNK...UPLAND...GAYLORD...
NAPONEE...BLOOMINGTON...RIVERTON...HEARTWELL...ATHOL...NORMAN AND
HARLAN.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 261 AND 280.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA.

LAT...LON 4000 9907 4000 9918 4035 9918 4035 9923
      4068 9964 4069 9872 4000 9873 4000 9851
      3957 9851 3957 9907
TIME...MOT...LOC 0350Z 272DEG 48KT 4050 9962 4007 9930 3958 9947

HALBLAUB
Local storm report, Aug 7, 10:15 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1115 PM CDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HEAVY RAIN       ELM CREEK               40.72N 99.38W
08/07/2015  U0.00 INCH       BUFFALO            NE   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS HEAVY RAIN IN THE TOWN OF ELM
            CREEK. MANY CITY ROADS HAVE WATER COVERING THEM.

&&

SALTZMAN
Special weather statement, Aug 7, 10:19 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1119 PM CDT FRI AUG 7 2015

NEZ074>076-084>086-080500-
CLAY NE-FRANKLIN NE-KEARNEY NE-WEBSTER NE-NUCKOLLS NE-ADAMS NE-
1119 PM CDT FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR KEARNEY...NUCKOLLS...CLAY...
FRANKLIN...ADAMS AND WEBSTER COUNTIES UNTIL MIDNIGHT CDT...

AT 1119 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
NEAR KEARNEY TO NEAR CAMPBELL TO 6 MILES SOUTHWEST OF CEDAR...AND
MOVING EAST AT 65 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  CAMPBELL AROUND 1125 PM CDT.
  BLADEN AROUND 1130 PM CDT.
  BLUE HILL AROUND 1135 PM CDT.
  KENESAW...PROSSER AND ROSEMONT AROUND 1140 PM CDT.
  LAWRENCE AROUND 1145 PM CDT.
  DEWEESE AROUND 1150 PM CDT.
  FAIRFIELD AND TRUMBULL AROUND 1155 PM CDT.
  EDGAR AND ONG AROUND 1200 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
SOUTH CENTRAL NEBRASKA.

LAT...LON 4001 9917 4066 9918 4065 9890 4069 9875
      4070 9783 4000 9783
TIME...MOT...LOC 0419Z 257DEG 57KT 4066 9907 4024 9878 3959 9903

HALBLAUB
Special weather statement, Aug 7, 10:21 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1121 PM CDT FRI AUG 7 2015

KSZ006-018-080500-
OSBORNE KS-SMITH KS-
1121 PM CDT FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR OSBORNE AND SMITH COUNTIES UNTIL
MIDNIGHT CDT...

AT 1120 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
8 MILES SOUTH OF FRANKLIN TO 7 MILES NORTH OF CODELL...AND MOVING
EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTH CENTRAL KANSAS.

LAT...LON 4000 9907 4000 9850 3923 9849 3923 9905
TIME...MOT...LOC 0420Z 272DEG 38KT 3998 9890 3930 9917

HALBLAUB

The radar

The Grand Island radar (KUEX), 55 km away, was scanning. The volume nearest the first event began at 04:39 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buffalo

When
August 7, 10:40 PM CST
Where
Buffalo County, 3.06 mi SSW of Gibbon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.707, -98.844

Wind gusts were estimated to be near 60 MPH at campground area near Interstate 80 exit 285.

Thunderstorm Wind, Adams

When
August 7, 10:54 PM CST
Where
Adams County, 2.27 mi NNE of Pauline
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.452, -98.340

Wind gusts were estimated to be near 60 MPH by an off-duty NWS employee.

Thunderstorm Wind, Clay

When
August 7, 10:59 PM CST
Where
Clay County, 6 mi S of Glenville
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.413, -98.250

Thunderstorm Wind, Dawson

When
August 7, 11:10 PM CST
Where
Dawson County, Cozad
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.870, -99.970

Wind gusts were estimated to be near 60 MPH, and were likely associated with a mesoscale convective vortex (MCV). The NWS coop observer in town reported small to medium tree limbs down across town.

Thunderstorm Wind, Nuckolls

When
August 7, 11:14 PM CST
Where
Nuckolls County, 0.69 mi N of Superior
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.040, -98.070

Wind gusts were estimated to be near 60 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592131, 592135, 592136, 592137, 592139.